Kansas, 2022Wildfire in Kansas, August 31, 2022
August 31, 2022 · NWS GLD · 1 event in 1 county or zone
During the afternoon an ATV started a fire 20 miles south of Quinter near the Smokey Hill River. The fire burned 700 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon an ATV started a fire 20 miles south of Quinter near the Smokey Hill River. The fire burned 700 acres. Four different fire departments worked to extinguish the fire. No buildings were damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 11:09 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 31, 11:09 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1109 AM MDT Wed Aug 31 2022
.SHORT TERM...(Today through Friday)
Issued at 358 AM MDT Wed Aug 31 2022
During the day today an upper shortwave trough will move southeast
from Montana/Wyoming across the Tri-State area, pushing the ridge
back towards the Southwest CONUS. A weak SW-NE oriented front is
expected to move over the area during the afternoon hours. Beginning
around the mid-day hours, the CAMs are indicating isolated to
scattered storms will develop along the frontal boundary as it moves
across Eastern Colorado and portions of Southwest Nebraska before
moving southeast across the Tri-State area during the mid-afternoon
and evening hours. Soundings are favoring an inverted-v profile with
MLCAPE values ranging from 500-1100 J/kg with steep lapse rates.
That said, strong to damaging wind gusts up to 70 mph are the main
concern with the storms this afternoon. These wind gusts could
create blowing dust, especially in our extreme drought areas in
Northwest Kansas and portions of extreme Southwest Nebraska. At this
time not expecting severe hail given the unfavorable sounding
profiles, but small hail can't be ruled out should convection become
more organized. Storms are possible across the entire area today;
however, the greatest threat of severe weather in our area is along
and west of an Indianola, NE to Oberlin, KS to Tribune, KS line The
severe threat is expected to end around 10 PM MDT with the storms
exiting the area between 10 PM and midnight. Temperatures are
expected to reach the upper 80s to upper 90s today with overnight
lows in the mid 50s to mid 60s.
Thursday is expected to be slightly cooler and dry as the ridge
returns to the area. A warm front will move over the area during the
day as a cold front pushes south from the Canadian border.
Temperatures are expected to be in the upper 80s to mid 90s for
highs and the upper 50s to lower 60s overnight. On Friday the upper
pattern shifts once again as a large trough moves from Central
Canada towards the Hudson Bay. As the trough moves east, guidance
suggests the trough will dig south into the Southern CONUS. The
associated cold front is currently expected to move over the area
during the latter half of the day Friday and into the overnight
hours. This brings our next chance of showers and storms during the
late afternoon to evening hours for those mainly east of the
Colorado border. Highs on Friday are forecast to be in the 90s
across the area with RH values possibly dropping into the upper
teens along and west of the Colorado border. As winds shift from
west to east during the day, gusts up to 25 are possible creating
elevated to near critical fire weather concerns for those along the
Colorado border. A few hours of overlapping Red Flag conditions are
possible Friday afternoon. Trends will need to be monitored over the
next few days given the dry conditions across the High Plains.
.LONG TERM...(Saturday through Tuesday)
Issued at 110 AM MDT Wed Aug 31 2022
Saturday...a 597dam upper level high pressure center is expected to
reside over Utah. There is very little available moisture in the
atmosphere up to at least 300mb and the current sky cover forecasts
reflects this with near zero sky cover and thus no chance for any
rainfall. GFS/ECMWF/GEM 850mb temperatures are in remarkable
agreement with a range of 22C to 28C supporting high temperatures
close to the MEX and NBM guidance of middle 80s to lower 90s. Low
temperatures are expected to fall into the middle 50s.
Sunday...not much difference at 500mb with 850mb temperatures a
degree or two higher than Saturday and supportive of high
temperatures in the middle 80s to lower 90s. Low temperatures in the
middle 50s to around 60. Still very little if any moisture in the
atmosphere to support any chance for rainfall so near zero pops
continue.
Monday...the general idea from the long range and GEFS models is to
slightly weaken the upper level ridge while expanding its presence
across the northern plains southwest into the intermountain west and
Great Basin. GFS/ECMWF 850-500mb relative humidity forecasts suggest
some increase in moisture approaching areas south of I-70 from the
southeast during the night but for now not enough to warrant any
rainfall possibilities. GFS/ECMWF/GEM 850mb temperatures are nearly
identical to Sundays supporting similar highs in the middle 80s to
middle 90s. Low temperatures fall into the middle to upper 50s.
Tuesday...not much change in the 500mb pattern with high
temperatures expected to continue in the middle 80s to middle 90s
and overnight lows in the middle 50s to around 60. The GFS and ECMWF
models remain in agreement with increasing moisture in the 850-500mb
layer slowly north through the period and eventually could support a
small chance for rainfall during the afternoon and evening hours
generally along and south of I-70. For now however, will be keeping
things dry.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1105 AM MDT Wed Aug 31 2022
Main aviation concern for both KGLD and KMCK will be chance for
thunderstorms early this evening. A cluster of storms is forecast
to move through the area during the late afternoon and evening
hours in response to an upper level disturbance. There are some
differences in timing among the models which leads to some
uncertainty, but most likely time seems to be in the early evening
at both sites. Some models suggesting it may be slightly later in
the evening. Either way, expect brief gusty surface winds,
possibly 50 kts or greater, along with areas of blowing dust as
the storms move through. Otherwise, VFR anticipated through the
afternoon, and then during the overnight and Thursday morning
hours.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...KMK
LONG TERM...99
AVIATION...024
Hazardous weather outlook, Aug 31, 10:36 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1036 AM MDT Wed Aug 31 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1036 AM MDT Wed Aug 31 2022 /1136 AM CDT Wed Aug 31 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY...
Isolated to scattered thunderstorms are expected to develop over the
Tri-State area, mainly between 3 PM and 10 PM MDT. Damaging wind
gusts up to 70 mph with blowing dust and locally heavy rainfall are
the main hazards.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Elevated to near critical fire weather conditions are possible
Friday
afternoon, mainly along and west of the Colorado border.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
Wildfire, Gove
- When
- August 31, 12:29 PM CST to 8:00 PM CST
- Where
- Gove forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
The large fire was confined to only pastures. Most of the fire was put out by 16:30 LST.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in California, August 31, 202225 events
- Flash Flooding in Texas, August 31, 2022$600 · 6 events
- Damaging Wind and Lightning Strike in Florida, August 31, 2022$4,000 · 50 kt wind · 5 events
- Damaging Winds in Kansas, August 31, 202260 kt wind · 4 events
- Flash Flooding in Texas, August 31, 20223 events
- Flash Flooding and Damaging Wind in Georgia, August 31, 202250 kt wind · 3 events
- Flash Flooding in Texas, August 31, 20222 events
- Hail and Damaging Wind in Nebraska, August 31, 20221 in hail · 2 events
- Flash Flooding in New Mexico, August 31, 2022$1,000 · 2 events
- Flood and Damaging Wind in Florida, August 31, 202250 kt wind · 2 events
- Heat in Washington, August 31, 20221 event
- Flood in Texas, August 31, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058974.